Joint Commission warns about infusion pumps

When a patient requires potassium through IV pump, a nurse mistakenly confuses the rate of infusion with the total volume of potassium. The patient receives 60 mEq in 20 minutes — three times the intended amount of potassium in a shorter length of time. The patient dies. Deaths and near-fatal overdoses from infusion pumps have resulted in a Sentinel Event Alert bulletin being published by the Joint Commission on Accreditation of Healthcare Organizations. (See "Resources" at the end of this article for information on how to obtain a copy of the Alert.)

Expect questions from surveyors

During on-site surveys this year, Joint Commission surveyors will be asking about use of infusion pumps, says Kathleen Catalano, RN, JD, director of administrative projects at Children’s Medical Center of Dallas and a former consultant specializing in regulatory compliance. "The ED is at higher risk of adverse outcome if an error occurs, because critical care drugs are often given," she warns.

Here are five recommendations from the U.S. Pharmacopeia, based in Rockville, MD, to avoid adverse outcomes with infusion pumps:

• Identify all pumps with potential for free-flow errors, including those with confusing labeling.

• Sequester/quarantine/phase out the use of unprotected devices.

• Petition the Food and Drug Administration to withhold/withdraw approval of IV pumps that permit free flow.

• Petition manufacturers to stop production and sale of free-flow pumps.

• Continue to report errors associated with the use of IV pumps that do not protect against free flow so that accurate frequency and severity of these errors can be assessed. 

(Editor’s note: Reprinted with permission from the U.S. Pharmacopeia, Practitioner’s Reporting News, Free-Flow IV Pumps, 7/99, www.usp.org/reporting. Copyright 2001. All rights reserved. For more information about infusion pumps, contact Catalano at Children’s Medical Center of Dallas, 1935 Motor St., Dallas, TX 75235. Telephone: (214) 456-8722. Fax: (214) 456-6081. E-mail: kcatal@childmed.dallas.tx.us.)

Resources

The Joint Commission’s Sentinel Event Alert, "Infusion Pumps: Preventing Future Adverse Events," identifies the most common human and mechanical errors associated with infusion pumps and provides recommended steps to avoid such errors. It can be found on-line at www.jcaho.org. (Click on "Patient Safety/Sentinel Events," "Sentinel Event Alert" then "Sentinel Event Alert" again, then scroll down to the Nov. 30, 2000 issue.) You can sign up to receive Sentinel Event Alert via e-mail by going to the Sentinel Event Alert home page. To get the latest copy of Sentinel Event Alert faxed, call the Joint Commission’s fax-on-demand line at (630) 792-3885. Press 4. For more information, contact:

Joint Commission on Accreditation of Healthcare Organizations, Customer Service, One Renaissance Boulevard, Oakbrook Terrace, IL 60181. Telephone: (630) 792-5800, between 8 a.m. and 5 p.m. Central Time on weekdays.

The U.S. Pharmacopeia has published an alert on free-flow IV pumps that can be accessed free of charge on the organization’s web site (www.usp.org.) Under "Contents," click on "Practitioner Reporting," then click on "Practitioners’ Reporting News" and then click on "Med Error Reports." Scroll down and click on "Alert! Free-Flow IV Pumps." MedMARx is an Internet-accessible national database for hospitals to report medication errors, available through the U.S. Pharmacopeia. For more information, contact:

U.S. Pharmacopeia, 12601 Twinbrook Parkway, Rockville, MD 20852. Telephone: (800) 227-8772 or (301) 881-0666. Fax: (301) 816-8122. E-mail: ll@usp.org. Web: www.usp.org.